Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jun 22, 2022, 4:29 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2022, 4:29 PM PDT (23:29 UTC)
- Expired
- Jun 22, 2022, 6:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 84 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2616 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598
WGUS56 KSGX 222329
FFWSGX
CAC073-230130-
/O.NEW.KSGX.FF.W.0002.220622T2329Z-220623T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
429 PM PDT Wed Jun 22 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Northeastern San Diego County in southwestern California...
* Until 630 PM PDT.
* At 429 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Borrego Springs, Borrego Palm Canyon, Hwy S22 Between Ranchita And
Borrego Springs, Ranchita, Hwy S22 Between Borrego Springs And
Imperial County Line, Los Coyotes Indian Reservation and Santa
Rosa Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3343 11630 3343 11626 3342 11621 3343 11617
3343 11616 3327 11621 3320 11632 3322 11653
3334 11656 3342 11651
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Brotherton2 follow-up statements
891
WGUS76 KSGX 230046
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
546 PM PDT Wed Jun 22 2022
CAC073-230130-
/O.CON.KSGX.FF.W.0002.000000T0000Z-220623T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
546 PM PDT Wed Jun 22 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT THIS
EVENING FOR NORTHEASTERN SAN DIEGO COUNTY...
At 546 PM PDT, Doppler radar is showing thunderstorms producing
moderate to locally heavy rain across the warned area. Between 0.25
and 0.5 inches of rain have fallen. Flash flooding is possible.
Thunderstorms and heavy rain are expected to taper off this evening.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Borrego Springs, Borrego Palm Canyon, Hwy S22 Between Ranchita And
Borrego Springs, Ranchita, Hwy S22 Between Borrego Springs And
Imperial County Line, Los Coyotes Indian Reservation and Santa
Rosa Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3343 11630 3343 11626 3342 11621 3343 11617
3343 11616 3327 11621 3320 11632 3322 11653
3334 11656 3342 11651
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO024
WGUS76 KSGX 230127
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
627 PM PDT Wed Jun 22 2022
CAC073-230137-
/O.EXP.KSGX.FF.W.0002.000000T0000Z-220623T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
627 PM PDT Wed Jun 22 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT THIS EVENING FOR
NORTHEASTERN SAN DIEGO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3343 11625 3342 11621 3343 11618 3343 11616
3327 11621 3320 11632 3322 11653 3334 11656
3342 11651 3343 11635 3343 11634 3343 11632
3343 11630 3343 11627
$$
MoedeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:09 PM PDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 22, 2:09 PM PDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service San Diego CA 209 PM PDT Wed Jun 22 2022 .SYNOPSIS... An upper low will continue to draw mid level moisture northward across the area through this evening with scattered showers and isolated thunderstorms, focusing over the mountains and deserts. Drying will occur on Thursday, but there will still be a slight chance of thunderstorms over the mountains and deserts Thursday afternoon. It will turn even drier Friday through Saturday along with warming conditions. For Sunday into early next week, more substantial moisture should remain to the east. However, there could still be occasional minor intrusions of moisture for a slight chance of afternoon thunderstorms in the mountains next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... -Forecast Highlights- * Scattered monsoonal thunderstorms focusing mountains/deserts * Thunderstorms most numerous this afternoon, much less Thursday * Warming this weekend with temps 5-10 degrees above normal Monsoon season 2022 has started out with a bang! Scattered thunderstorms have impacts SoCal with lots of lightning being the main impact. The thunderstorms were most numerous over Orange County and across the San Bernardino County mountains and to the high desert region this morning. This afternoon, we are seeing the transition to a mountain and desert focus with the sea breeze moving inland and clearing most coast/valley locations from activity. The main concern for heavy rainfall will be along the Peninsular south to north mountain ranges paralleling storm vector winds. There continues to be a marginal risk of damaging winds as well. This risk is highest over the deserts where evaporation/downward momentum transport potential is greatest. Thunderstorms are forecast to wane this evening. An upper low off Point Conception will start moving east over central California on Thursday. West winds will lead to decreasing moisture over the region. However, residual moisture will continue and could lead to isolated thunderstorms over the mountains and deserts Thursday afternoon. Am not expecting nearly the activity as we have seen over the past 24 hours. In fact, coasts and valleys likely will stay dry. Friday through early next week will be dry along with warming conditions as upper ridging builds in. This will push temps most areas 5-10 degrees above normal with heat risk on the increase. Current forecast has highs reaching into the lower 100s across much of the Inland Empire and the high desert and to around 110 for the lower deserts. Lows will be above normal as well. Depending on upper ridge placement next week, some return of monsoonal moisture is possible which could lead to a few thunderstorms over the mountains and deserts. This risk could begin as early as Sunday, but more likely beginning on Monday and could continue through Wednesday before the moisture likely shifts east with dry weather favored for the latter half of next week. && .AVIATION... 222030Z....SCT CU/TCU near TSRA through this evening, primarily over mountains and deserts. Bases near 10,000 FT MSL and tops to 30,000 FT MSL. through 03Z Thu. Vis locally reduced to 3-5 SM in stronger SHRA/TSRA. Areas of MOD-STG up/downdrafts and LLWS vcty TSRA. Areas west of the mountains SCT-BKN cigs 100-150 ft MSL. Moderate to high confidence. After 06Z Thu, mostly clear skies for all areas. Slight chance of SCT CU/TCU developing with ISO TSRA possible again across the mountain and desert areas 19Z Thu - 01Z Fri. Moderate confidence. && .MARINE... A slight chance of showers and thunderstorms possible the rest of this afternoon. Any thunderstorms that form could produce gusty winds, dangerous cloud-to-water lightning, and waterspouts. Breezy onshore winds are expected with gusts near 20 knots each afternoon and evening Thursday through Saturday across the outer waters. && .FIRE WEATHER... A weak upper level low pressure system will draw mid level moisture northward across the area today with scattered showers and isolated thunderstorms with the greater coverage north of San Diego County. Thunderstorms will produce lightning strikes, strong gusty winds and brief heavy downpours. The potential for stronger thunderstorm wind gusts is greater at lower elevations with the potential for brief heavy downpours greater in the mountains. Even with the drying into Thursday, there could still be enough residual moisture for a slight chance of showers and thunderstorms in the mountains and deserts in the afternoon. Then drier and more stable for Friday and Saturday. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Gregoria AVIATION/MARINE...APR
In the hours before
Local storm report, Jun 22, 2:50 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 PM PDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM WILDFIRE 3 SE MOUNTAIN CENTER 33.67N 116.69W
06/22/2022 RIVERSIDE CA LAW ENFORCEMENT
BRUSH FIRE STARTED BY EXPLODING TRANSFORMER.
&&
TSSpecial weather statement, Jun 22, 2:50 PM PDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service San Diego CA
250 PM PDT Wed Jun 22 2022
CAZ056-061-065-222215-
Riverside County Mountains CA-San Gorgonio Pass Near Banning CA-
Coachella Valley CA-
250 PM PDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of Riverside County
through 315 PM PDT...
At 249 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mt San Jacinto State Park, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Palm Springs, Mt San Jacinto State Park, Idyllwild-Pine Cove, Hwy 243
Between Banning And Idyllwild, Cathedral City, Desert Hot Springs,
Rancho Mirage, North Palm Springs, Whitewater and Thousand Palms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3365 11659 3377 11675 3401 11658 3384 11633
TIME...MOT...LOC 2149Z 220DEG 13KT 3377 11662
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMBLocal storm report, Jun 22, 3:32 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
332 PM PDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN 4 NE MT SAN JACINTO 33.90N 116.67W
06/22/2022 E0.55 INCH RIVERSIDE CA COUNTY OFFICIAL
RAIN RATE OF 0.55 INCHES IN 15 MINUTE PERIOD
RECORDED BY SNOW CREEK LOWER RAIN GAUGE.
&&
TSLocal storm report, Jun 22, 3:42 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
342 PM PDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HAIL OCEANSIDE 33.20N 117.38W
06/22/2022 E0.25 INCH SAN DIEGO CA PUBLIC
UNCONFIRMED REPORT OF VERY SMALL HAIL IN THE
OCEANSIDE VICINITY.
&&
TSLocal storm report, Jun 22, 3:54 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
354 PM PDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM FLASH FLOOD 2 WNW CABAZON 33.92N 116.80W
06/22/2022 RIVERSIDE CA LAW ENFORCEMENT
ROADWAY FLOODING, MOSTLY IN THE #1 LANE, ON
THE I-10 E NEAR MILE MARKER 18.
&&
TSSpecial weather statement, Jun 22, 4:05 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service San Diego CA
405 PM PDT Wed Jun 22 2022
CAZ062-222345-
San Diego County Deserts CA-
405 PM PDT Wed Jun 22 2022
...Strong thunderstorms will impact portions of Eastern San Diego
County through 445 PM PDT...
At 404 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hwy 74 Between Anza And Palm Desert to
near I-8 Between Boulevard And Imperial County Line. Movement was
north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Borrego Springs, Hwy 78 Between Borrego Springs Rd And Ocotillo
Wells, I-8 Between Boulevard And Imperial County Line, Hwy 78 Between
S2 And Borrego Springs Rd, Hwy S22 Between Borrego Springs And
Imperial County Line, Hwy S2 Vallecito Creek Rd, Ocotillo Wells, Hwy
S2 Between Agua Caliente And Canebrake, Fish Creek Wash, Borrego Palm
Canyon, Hwy S2 Between Canebrake And Imperial County Line, Hwy S22
Between Ranchita And Borrego Springs, Hwy S2 Between Shelter Valley
And Agua Caliente, Canebrake, Ocotillo Wells Vehicular Rec Area, Agua
Caliente and Jacumba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3263 11618 3266 11622 3272 11621 3271 11623
3329 11646 3334 11643 3334 11648 3342 11649
3343 11628 3335 11621 3332 11615 3337 11615
3340 11620 3342 11617 3342 11621 3343 11620
3342 11609 3262 11611 3261 11620
TIME...MOT...LOC 2304Z 198DEG 16KT 3349 11647 3272 11618
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMBThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:44 AM PDT | Special Weather Statement | SGX | 46 min | |
| Jun 22, 10:47 AM PDT | Special Weather Statement | SGX | 43 min | |
| Jun 22, 11:24 AM PDT | Special Weather Statement | SGX | Orange | 36 min |
| Jun 22, 11:30 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jun 22, 12:49 PM PDT | Special Weather Statement | SGX | 41 min | |
| Jun 22, 1:44 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Jun 22, 2:02 PM PDT | Areal Flood Advisory | SGX | Riverside | 3 hr |
| Jun 22, 2:11 PM PDT | Special Weather Statement | SGX | 49 min | |
| Jun 22, 2:40 PM PDT | Special Weather Statement | SGX | 50 min | |
| Jun 22, 2:50 PM PDT | Special Weather Statement | SGX | Riverside | 25 min |
| Jun 22, 3:20 PM PDT | Flash Flood Warning | SGX | Riverside | 105 min |
| Jun 22, 4:05 PM PDT | Special Weather Statement | SGX | San Diego | 40 min |
| Jun 22, 4:25 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 35 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.